Jump to content

tactile hallucinations

Posted

Specializes in psychiatric home care. Has 10 years experience.

I wonder how many of you have had patients with tactile hallucinations. I have been in psych nursing for several years and have only seen 1 case, which I now have as a patient. I am a psych home care nurse.

Any advice on how to help me talk to him about the hallucinations (bugs jumping on his skin) would be much appreciated.

He is currently in respite and I am already working closely with his psychiatrist.

My area of need is "What the heck do I say when he says he has bugs jumping on him and he really doesn't?"

Jules A, MSN

Specializes in Family Nurse Practitioner.

I'm hoping he has had a medical work up because tactile halluciniations make me think of withdrawal or neuro problems. I'd make sure this isn't organic first.

Bee_home care

Specializes in psychiatric home care. Has 10 years experience.

Jules,

He has been worked up medically and this is definitely his schizophrenia. Poor guy is just tortured.

Bee

Whispera, MSN, RN

Specializes in psych, addictions, hospice, education.

No alcohol abuse in the picture? Tactile hallucinations are usually organic. I wonder if the cause just hasn't been discovered yet.

You're not going to convince him there aren't bugs jumping on him, no matter what you tell him. He feels what he feels. I think you should support him in his discomfort: "I don't see any bugs, Fred, but I know you feel them. That must feel awful. Tell me more about it." Maybe you can get more information that can help you figure out the root of it that way. Maybe something happened to him tactile-ly and he's tangling that into what's going on? Ask him where they're jumping and if it's appropriate, gently touch the area. Then say, "I don't feel any." Brush them off of him. Ask him what has helped before.

Ask him what he thinks might soothe things. Warm bath? calomine lotion? bug repellant? There's a skin oil by Avon that has no nasty chemicals in it, that many use for a real bug repellant.

Davey Do

Specializes in around 25 years psych, 10 years medical. Has 42 years experience.

You've got an interesting case there, Bee. I've only had experience with Patients suffering from tactile hallucinations as a result of alcohol/drug withdrawal. If it's not that, then Jules' perspective seems likely: some sort of neuro-receptor problem.

As far as dealing with hallucinations through Nursing intervention, Whispera seems to have covered the bases.

I'm sorry I can't give you any more help, but I wanted to let you know that your case is not one I've ran up against outside of Chemical Dependency Treatment realm.

Please keep us up on this interesting case. Good luck to you and your Patient.

Dave